North Carolina, 2025

Hail and Damaging Winds in North Carolina, May 8, 2025

May 8, 2025 · NWS RNK · 11 events in 3 counties and zones

A mid to upper level disturbance tracked east across the central and southern Appalachians, coinciding with the peak heating and instability during the afternoon hours. Some storms first developed along the Blue Ridge prior to the convection associated with the upper trough, while storms associated with the trough tracked into the area from the west during the mid to late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A mid to upper level disturbance tracked east across the central and southern Appalachians, coinciding with the peak heating and instability during the afternoon hours. Some storms first developed along the Blue Ridge prior to the convection associated with the upper trough, while storms associated with the trough tracked into the area from the west during the mid to late afternoon. Moderate instability with MUCAPE in the 1000-1500 J/kg, and 0-6km shear was between 35-40 knots, with lapse rate increasing to 7 C/km by the afternoon, so all parameters for severe weather were favorable, and both wind damage and hail were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 8, 1:19 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, May 8, 1:19 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
219 PM EDT Thu May 8 2025

.SYNOPSIS...
Storms will be strong to severe this afternoon and evening,
containing hail and potential for damaging wind gusts. The
actual cold front will cross the area Friday, temperatures
cooling for the weekend. Another storm system will cross the
region early next week, providing the opportunity for a
widespread wetting rain Monday into Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 145 PM EDT Thursday...

Key Messages:

1) Severe storms will be possible late this afternoon and
evening.

2) Front will cross the area tomorrow and another round of
storms are possible.

A small area of continued convection, now moving out of the New
River Valley has now begun to weaken. This cluster of rain and
embedded storms have allowed for some stabilization across
southwest Virginia and into the New River Valley. This will be
the zone of uncertainty for later this afternoon and evening if
there is enough destabilization for renewed convection. Further
outside of this zone, into North Carolina and into the Virginia
Piedmont, better confidence for storm coverage by the evening
since this region has not been worked over by morning
convection.

Dewpoints in the 50s along with the afternoon warmth should
still lead to moderate instability with MUCAPE in the 1000-1500
j/kg range by mid- afternoon. 0-6km shear is forecast between
35-40 kts and lapse rates increase to about 7 C/km. This sort of
environment is expected to support a combination of
thunderstorm clusters and supercells capable of producing large
hail, damaging wind gusts and isolated tornadoes.

The upper disturbance is expected to exit the forecast area by
midnight, still leaving us in the warm sector ahead of the
approaching cold front which is expected to move southeast from
the Great Lakes and through the Ohio Valley and northern Mid-
Atlantic overnight. This feature will maintain the threat of
some light showers through the late night, but nothing
significant.

This front will continue to sink southeast through the day
Friday. The progression of the front appears that it will be
slow enough that another round of strong to severe storms will
be possible across the Virginia and North Carolina Piedmont on
Friday afternoon. Storms will once again be capable of strong
damaging winds and hail.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM EDT Thursday...

Key Messages:

1) Quiet and dry weather expected for the weekend.

2) Temperatures remain slightly below average through the period.

As the front pushes off to the south, a few stray showers may linger
early Friday night across the piedmont before clearing out
overnight. High pressure ridges in across the area, keeping dry and
quiet conditions in place through the weekend. Some wedging is
expected to take place on Sunday, with a more easterly flow keeping
cool and cloudy weather over the area. Due to the wedge and frontal
passage, it will be a pleasant weekend, with no chance of rainfall,
as models now have the frontal boundary moving far enough to our
south that any rainfall should remain south of our area.

As previously mentioned, the synoptic setup will keep temperatures
slightly below average, with highs for both days this weekend in the
low 60s to mid 70s. Lows will be in the 40s/50s each morning, though
the highest elevations on Saturday morning could dip down into the
upper 30s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM EDT Thursday...

Key Messages:

1) An upper low lingers across the area next week, with rain chances
possible each day.

2) Cool temperatures early next week, slowly warming up by the end
of the week.

The quiet weather ends on Monday as a cutoff upper-level low over
the southern Mississippi Valley begins to drift north then
northeast. The associated surface low along the Gulf Coast will also
track northeast and into our area Monday night. The southerly flow
aloft will drive in moisture from both the Atlantic and Gulf,
increasing rain chances Monday afternoon into Tuesday. Widespread
rainfall is expected across the RNK CWA, with Tuesday seeing the
best coverage of rainfall. Although the deepest moisture moves
through late Tuesday, the upper-low will continue to linger over the
area through most of the week, keeping showers and storms possible
each day, particularly in the afternoon with the aid of diurnal
heating. PoP chances reduce by Thursday, to around 30% as the low
begins to move out of the area with a more summertime convection
setup moving back in for the late week as high pressure to our south
will keep a southwesterly flow of moisture in the area.

Temperatures steadily rise through the week, with 60s/70s on Monday
rising into the 70s/80s by Thursday, due to southwesterly flow. Lows
remain consistent each morning, in the 50s/60s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...

VFR across the region this afternoon ahead of an approaching
storm system. Areas of storms are expected to develop late
afternoon and evening and could contain hail and strong gusty
winds. Outside of thunderstorms VFR will be the prevailing
category, but sub VFR will be likely within thunderstorms.
Highest probability of storms will exists from about 5pm through
10pm.

With plenty of low level moisture and areas of rain expected,
fog development seems likely overnight, thus expecting most, if
not all terminals, so see sub VFR through the overnight hours.
Some slight improvement through Friday morning, but MVFR cigs
could linger through the end of the valid 24 hour TAF period.

EXTENDED AVIATION OUTLOOK...

A cold front will pass through the area Friday associated with
scattered showers. Clearing behind the front will bring
improvement in flight conditions for the weekend.

A surface low pressure system makes its way to the Mid-
Atlantic to provide widespread precipitation (and sub-VFR
conditions) early next week. There is potential for an extended
period of rain and low cigs late Monday through early
Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...BMG
Hazardous weather outlook, May 8, 1:19 PM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
219 PM EDT Thu May 8 2025

VAZ018>020-022>024-034-035-045>047-058-059-WVZ043-044-507-508-091830-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
219 PM EDT Thu May 8 2025

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

An isolated strong to severe thunderstorm is possible late this
afternoon and early this evening. The main threat is strong to
damaging wind gusts. Large hail is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability is low for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.

NCZ001>006-018>020-VAZ007-009>017-032-033-043-044-WVZ042-091830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-Mercer-
219 PM EDT Thu May 8 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe storms this afternoon and evening.
The primary threat is damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability is low for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.

In the hours before

Special weather statement, May 8, 11:31 AM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1231 PM EDT Thu May 8 2025

VAZ010-012-081700-
Bland VA-Wythe VA-
1231 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BLAND AND NORTHERN
WYTHE COUNTIES THROUGH 100 PM EDT...

At 1230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Favonia, or near Ceres, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wytheville...
Max Meadows...
Gunton Park...
Fort Chiswell...
Favonia...
and Coleman Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3707 8133 3707 8132 3709 8092 3703 8089
      3699 8085 3688 8092 3694 8134
TIME...MOT...LOC 1630Z 271DEG 28KT 3700 8126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PW
Special weather statement, May 8, 3:08 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
408 PM EDT Thu May 8 2025

NCZ019-082030-
Wilkes NC-
408 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL WILKES COUNTY THROUGH 430 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buck, or near Wilkesboro, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Boomer...
Windy Gap...
Mulberry...
and Wilkesboro Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near W Kerr Scott Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3606 8140 3607 8141 3620 8145 3632 8090
      3620 8087 3606 8088
TIME...MOT...LOC 2007Z 259DEG 26KT 3614 8125

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP
Local storm report, May 8, 3:24 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
424 PM EDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Hail             3 SW Purlear            36.15N 81.32W
05/08/2025  M0.25 Inch       Wilkes             NC   Trained Spotter

&&

WP

The radar

The Roanoke radar (KFCX), 129 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
May 8, 3:25 PM EST
Where
Wilkes County, 3.23 mi SSW of Hunting Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.080, -81.110

Thunderstorm winds downed a tree into the roadway at the intersection of Pike Road and Wild Cat Road near Moravian Falls.

Hail, Wilkes

When
May 8, 3:30 PM EST
Where
Wilkes County, 1.31 mi ESE of Ferguson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.090, -81.350

Hail of 0.75 inches in diameter was observed for a few minutes.

Hail, Wilkes

When
May 8, 3:54 PM EST
Where
Wilkes County, 0.89 mi SE of North Wilkesboro
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.170, -81.140

Hail, Wilkes

When
May 8, 4:25 PM EST
Where
Wilkes County, 2.07 mi S of Clingman
Measured
1 in hail
Reported by
Public
Coordinates
36.150, -80.930

Hail, Surry

When
May 8, 4:50 PM EST
Where
Surry County, Dobson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.400, -80.720

Dime to quarter sized hail was observed in Dobson, and lasted for 10 to 15 minutes.

Hail, Wilkes

When
May 8, 5:46 PM EST
Where
Wilkes County, 0.89 mi NW of Millers Creek
Measured
1 in hail
Reported by
Public
Coordinates
36.190, -81.240

Hail, Wilkes

When
May 8, 5:51 PM EST
Where
Wilkes County, 0.89 mi SW of Mulberry
Measured
1.5 in hail
Reported by
Public
Coordinates
36.240, -81.180

Hail, Wilkes

When
May 8, 6:00 PM EST
Where
Wilkes County, Hays
Measured
1 in hail
Reported by
Public
Coordinates
36.250, -81.120

Hail, Wilkes

When
May 8, 6:08 PM EST
Where
Wilkes County, 2.15 mi SSW of Traphill
Measured
1.25 in hail
Reported by
Public
Coordinates
36.320, -81.040

Thunderstorm Wind, Rockingham

When
May 8, 6:11 PM EST
Where
Rockingham County, 2.86 mi WSW of Price
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.520, -79.970

Thunderstorm winds downed a tree near the intersection of Smith Road and Anglin Mill Road.

Thunderstorm Wind, Rockingham

When
May 8, 6:31 PM EST
Where
Rockingham County, 1.49 mi NNE of Stoneville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.490, -79.890

Thunderstorm winds downed a tree on Taylor Road near Stoneville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258291, 1258289, 1258290, 1258292, 1258306, 1258294, 1258293, 1258295, 1258297, 1258303, 1258304.